Amoxicillin is a penicillin antibiotic use in the treatment of different infections. The use of amoxicillin has been associated with the development of allergic reactions to the drug. The common type of allergic reaction is an amoxicillin rash which can be a rather troublesome and worrying. In this article, we shall briefly review allergic reactions to amoxicillin and talk about amoxicillin rash in a little more detail.
The reason behind amoxicillin rash
Our body possesses immunity within itself that helps fight infections and foreign substances. Unfortunately, when amoxicillin is taken as a drug, the immune system kicks in and recognises amoxicillin as a harmful substance. This in turn stimulates an allergic response which is characterised by the release of certain chemicals. These chemicals can cause different reactions such as a skin rash, breathing difficulty and swelling of the tongue.
The amoxicillin rash develops once an allergic response has been generated within the body to amoxicillin. Typically, patients can develop a flat pink rash described as an erythematous macular rash. This rash may or may not be itchy and starts off in one part of the body, quickly progressing to the remaining part. Hives and itchy skin are other symptoms associated with the amoxicillin rash.
The development of an amoxicillin rash can sometimes be a precursor to a more severe allergic reaction to amoxicillin. This severe reaction is known as anaphylactic reaction which can be life threatening. Symptoms range from the development of the rash all the way to swelling of the tongue, breathing difficulty, decrease in blood pressure and loss of consciousness. The breathing difficulty can eventually lead to a respiratory arrest and if the anaphylactic reaction is left untreated, it can be fatal.
Determining allergy to amoxicillin
In patients are taking amoxicillin for the first time, a test dose administered as a skin test can sometimes help. A small amount of penicillin is injected under the skin of the forearm and the development of a skin rash is looked for. If no skin rash develops after a few days, it is unlikely that the patient is allergic to amoxicillin. This would mean that taking the drug would not result in a skin rash.
Treating amoxicillin rash
If an amoxicillin rash develops, the first thing to do is stop taking the drug. Given that the rash is rather itchy, antihistamine medication can be helpful in reducing this. In some cases, oral steroids may need to be given to help reduce the rash.
Anaphylactic reactions to amoxicillin however require more complicated therapies in an intensive care unit. A small number of patients may require intubation and ventilation and the remainder can just be managed with supportive therapy. Steroids along with other emergency drugs such as adrenaline may be needed to maintain the blood pressure and heart function.
Amoxicillin rash is a common concern with the use of this penicillin-based drug. Depending upon the severity of the rash, treatment options vary. In the event that a reaction does develop after taking amoxicillin for the first time, future use of amoxicillin must be avoided.
No comments yet
Leave a Reply | Cancel ReplySubmit comment